Positives about methotrexate please!

Consultant says I have to decide between the dangers of the pred and the dangers of my condition (GCA/PMR) . Been on pred March 2015 15mgs then 1st June til now 40mgs. Tried reducing a few weeks ago got to 30mgs but was so breathless and have very swollen feet/ankles/legs. Went back up after test showed no obvious problems with heart/lungs and symptoms mostly resolved themselves but have swellings on feet still. Consultant given me a slower reduction scheme (2yrs) but still starts off with 5mg drop! He suggests I include methotrexate to help as many find it useful and I shouldn't feel I have to be in one camp or the other. Sadly I had many many questions but mine was the last appointment if the day and he was rushing to catch aplane off to a conference. So guys I need to hear both sides as I feel negative toward methotrexate. Spoke to a lovely lady in waiting room who is all for it as it has given her her life back, she has RA. She has no hair loss or depression and she said she would be more nervous of pred if she was me. Thanks all for listening and hope you all have a fabulous weekend. It's sunny here Witney (Oxfordshire). Lv cc ☀️☀️😎

9 Replies

oldestnewest
  • First of all we are all different. Methotrexate made me very ill but others I have read have had good success. It's interesting how you started on 15mg and are now on 40mg, what happened for there to be such a large jump? I have also been put on azathriaprine and mycophenolate and each of these had made me feel worse. I'm currently trying to reduce from 20mg using the slow reduction method mentioned on this forum but I am really struggling with pain in the hips and shoulders, very tired all the time, not able to sleep well, sore / numb feet and very achy/sore eyes. I get out of puff very easily and walking uphill is a challenge as the hips say no and I get out of breath so quickly. Seeing the rheumy next week but don't really have any ideas about what to do next!

  • Thanks for reply. I started with 15mgs and a diagnosis of PMR in March but told to look out for the signs of GCA. Had already had the symptoms but doc wanted them to be new. So when I got fesh symptoms was put on 60mgms then next day put on 40mg and await Tab. Take care cc

  • I've had PMR for almost four years & followed a path very similar to many on this forum.

    I did brilliantly on 15mg & went down by 1mg drops to 11mg but that was where the Symptoms reappeared!

    l then spent a year up n downing never getting below 11mg

    Eventually I decided my work was effecting my ability to reduce as I couldn't manage past 3pm each day so I retired.

    I did well until the Summer then Wham ~ a Major Flare! Consultant put me up to 30mg x one week, 20mg x one week then back to 15mg to start the monthly reduction again. This kept happening & meanwhile I was ballooning up and packed on another two stone in weight making three in total & by now my Blood Pressure was out of control, I couldn't walk very far, was out of breath going upstairs & my GP was extremely worried about me!

    He did a lot of tests ECG, Xrays Bloods as he thought I had heart failure but luckily I didn't!

    So he took advice from a Medical Consultant Friend at another Hospital & he recommended an Urgent Referral to another Rheumatologist.

    I saw a Lady Consultant who gave me over an hour of her time (NHS)

    & told me very nicely I really didn't have a choice but the steroids had to come down due to all the side effects & Methotrexate would help.

    I'd heard so much about it & none of it good but now I really didn't have a choice.

    So I started it on May last year & went from 20mg to 7mg dropping by 1mg a month!

    Now it did make me a bit nauseous at first & found I couldn't eat anything 'sloppy' eg Stew, Curry, Bolognese, Gravy & spent a month eating plain chicken sandwiches but I got over it and am now fine apart from 'thick' gravy!

    They offered me the injectable type but I declined & eventually found the best time of day to take it & through this the steroids were dropping & I wasn't getting any symptoms back.

    As I said I got to 7mg and almost without realising it the weight was disappearing, I could now walk upstairs with no issue & was no longer breathless. I've lost two of the three stone I gained!

    I did have issues with my hair but on reflection I now think it was the high dose steroids as my hair is back to normal.

    I had to stop the Methotrexate three weeks ago before I had Surgery but I will go back on it if I get the all clear from the Surgeons this week.

    I'm currently on 10mg Post Operatively for two weeks & actually can't wait to get back to 7mg as the 10mg is keeping me a bit 'wired'

    In the early part of this year I tried to get from 7mg to 6mg but the PMR didn't like it so after discussion with my Consultant she said 7to6mg was too much & to go by 0.5mg now. I did get to 6mg then it all kicked off again so I was on 7mg alternating days with 6.5mg until last month when Breast Cancer got in my way!

    I know I would never have got down to 7mg without the Methotrexate & will go back on it next Sunday if I get the all clear, however if I need Chemo then MXT will be stopped.

    Good luck with your decision, they start you slowly, do your bloods every two weeks then put you on the best dose & have monthly bloods taken. I took it for a month on full dose with no issues then suddenly the nausea started & l had that for about a month/six weeks.

    I was tired at first the following day but that disappeared after a couple of months I just never planned anything on a Monday so it was never an really an issue!

    So now l must get up & take my Alendronic Acid, another joy but I do have osteopenia in my lower back & my Mum had Osteoporosis so I take it!

    If you have any specific questions just post & I'll be happy to answer them.

    Good luck with your decision & wish you a better day, the Sun is shinning here too but there's a feel of autumn in the temperature!

    Best Wishes x

  • Hi Carolee, I am also in Oxfordshire so you may end up following the same regime. I have been using injectable Methiotrexate since Jan 2015 and with only very minor problems. I really suffered on Prednisilone and found the reductions below 10 very difficult. Methiotrexate seems to help. A lot of the side effects you read about do refer to the larger doses given in chemotherapy.

    I think the advantage of the injection is that it causes less nausea and is better absorbed so fewer gut problems generally. You do have to have regular ( every 2 weeks then every 4 for me ), blood tests and keep a yellow card of your results, but this does reassure me and let's you see a record of your blood tests.

    The injection is a pre filled syringe and very little bother, they will probably give you folic acid to take once a week.

    I do sometimes feel nauseous after the injection but as it is last thing at night I usually sleep through it and I am fine next day.

    I have now got down to 8mg of Prednisilone and don't think it would have been possible without the Methiotrexate. I am glad I gave it a go, if you don't try something you never know and you can always stop it if it doesn't work for you.

    Best wishes.

  • I have also started Methotrexate along with the Prednisone for GCA/PMR. I am currently taking Prednisone 50mg and Methotrexate 20mg(once a week). I have not had any noticeable side effects from the Methotexate. I'm having some side effects from the Prednisone, especially an increase in the intraocular eye pressure. I have glaucoma, and the eye pressures are reaching unsafe levels. I'm also having a very elevated blood pressure at times during the day and have just finished wearing a 24 hour monitor, but have not heard the results as yet.

    My rheumatologist is hoping that by adding the Methotrexate, I will eventually be able to reduce the amount of Prednisone.

    I have also read that the real concern with Methotrexate is for people who are on chemotherapy.

    I wish you the best in your decision.

  • Are you on Blood Pressure by any chance and could It be Amlodipine? I was on it for about 4 months, and had swelling of the ankles and edema. One of the biggest side effects is swelling of the ankles and feet. Just wondering if it could be one of your medications. Never had high BP till the Pred. But since down to 32 mgs. now, went off over a month the Amlodipine, even though Dr. said that would not cause edema. Slip on the prescription it is listed as the 2nd item for reactions. Just a thought. Good luck.

  • No blood pressure tablets, BP fine. Just 40mgs pred, 75mgs aspirin and ranitidine to prevent ulcers (didn't get on with omeprazole). Have PMR and GCA. Swelling of feet and legs appeared after reducing to 30mgs. Went back up to 40mgs am now on 39mg and coming down slowly. Tomorrow 38mgs. Thanks cc

  • I tried methotrexate for four months and do admit that it allowed me to need less prednisone. I stopped it as it made me feel not well for several days after my weekly pills . Just when I felt somewhat better....it was time for another dose. I decided that my quality of life was impaired enough with GCA that it was not worth it for just a small amount of prednisone. It is only a steroid sparer......it does not work on this disease like it does for the lady with RA.

  • I take leflunomide (Arava) to help with the reductions - I believe it an alternative to Methotrexate. I am in the middle of reducing to 7.5mg by the slow method. It doesn't appear to have any side-effects.

You may also like...